Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

What the heck is happening to me?

KimD592KKimD592 Posts: 435
edited 06/11/2012 - 8:54 AM in Back Surgery and Neck Surgery
I'm now 9 days post-op. While in the hospital, my doctor had started me on steroids, Decadron, because the pain was very bad. At discharge, they prescribed a tapering dose of it, which I'm scheduled to be done with in two days.

Last night, I went to bed at around 9 pm. I was exhausted and fell asleep immediately. Well, a couple of hours later I wake up with what I can only describe as an out-of-body experience. I felt like the walls were closing in on me, and I felt like someone was in the room with me standing over me. I tried to scream but couldn't get the words out. Somehow I finally mustered up the energy to crawl out of bed and ran downstairs to my husband. I insisted I could NOT go back to sleep. I should mention that the last dose of Oxycodone, Flexeril, or Valium I had taken was the previous day. Yesterday I only took my steroids and some Motrin. I proceeded to take my last dose of steroids for the night along with another Motrin, thinking maybe the pain was getting to me. I finally decided to attempt to sleep again by about 1:30. I took a valium before going to bed, because I was so nervous about the same thing happening. Sure enough, I woke up at 3:30am and the same thing happened again. This time, in my mind, my hubby was holding me down. I kept telling him I need to call 911 and I was trying to reach for the phone, but he wouldn't let me. I felt like he was trying to smother me. I screamed out, "no Justin, don't hold me down!" To which he replied, I'm not doing anything to you, and I realized it had happened again. I called the dog up on the bed because I was so freaked out, and I slept with my arm around the dog the rest of the night.

I have a call in to my doctor about this, because if it IS the steroids, I refuse to take them again. Screw tapering off of them! I spent about half the night feeling my heart race and wondering if I should go to the ER. I've never experienced anything like this. Do you think this is from the steroids or possible withdrawl from the pain meds and muscle relaxants? I'm so afraid to go to sleep again, because I'm terrified of it happening again.


  • I was on Flexeril 3 times a day post-op and felt that I could do without them because I did not like feeling drowsy all the time. Well, no one told me that I had to taper off slowly! I stopped taking them suddenly and about 18 hours after my last dose, I started to feel sick and hungover. My headaches were debilitating. Found out that I had to slowly taper off. Some people do not experience the symptoms of withdrawal.

    Also, the sensation you were experiencing sounds familiar. It's your nervous system going haywire - that's the best way I can explain it. Call your doctor, but I think your body is just trying to adapt to the sudden decrease in drugs in your system.
    2011 ACDF C5-6 for Spondylosis with Myleopathy
    2012 L4-5 herniated disc and hernated disc at C4/5 2013 Taking Amitriptyline for headaches
  • This sounds like a severe reaction to one or more of the drugs you're taking and I'd be scared to sleep as well.

    In your position, I'd return to the prescribing doctor asap, describe your symptoms and ask his advice. Please don't 'suddenly' stop taking anything you've been given; it could cause more problems than it's worth. Wait to see what the doctor says instead.

    Hope that helps somewhat.

    Val (UK)
    ps tell the doctor's receptionist it's urgent, as it really is!
  • I called and spoke with the PA at my doc's office and explained the situation. She was reluctant to have me just stop the steroids, but when she realized I only have 2 days left of them (after today), she decided it was okay. Her concern is that being off of the steroids I may experience some increased pain, so she called in Motrin 800 mg, rather than the 600 mg I had been taking. She said it could very well have been from the steroids, as Decadron is a pretty strong one. My husband is going to pick up the Motrin on his way home, but at this point I haven't really needed to take anything today. I definitely have some incisional pain, but nothing that I can't manage. I refuse to take the Oxy, flexeril, or valium, because I hate, hate, HATE feeling so cloudy. I've seriously slept the entire day today, yet I haven't taken anything since the Valium I took at about midnight last night.
  • Wow Kim,

    I don't blame you for not wanting to take them anymore. Personally, I have never experienced that, and didn't seem to have withdrawl coming off Flexeril after previous surgeries, but everyone's different. Glad to see you're feeling pretty well, though! :-)

  • I had two episodes somewhat similar - 1 about 1-1/2 days after surgery - I really freaked out and didn't know where I was. About 7 days out I had another episode but much shorter and not as scary. They said it was the meds and anesthesia.

    I hope you have much more peaceful sleep.
    4 level ACDF C4-C7 5-2-11, laminectomy & discectomy L4-L5 1/26/12, ALIF L4-5, L5-S1 12/10/12.
  • It is vitally important to taper off steroids. You could have an adrenal crisis if you abruptly stop taking steroids, which can be life threatening.

    There are several drugs that require tapering when discontinuing. These warning must be taken seriously. You could end up in the ER if not used as directed.

Sign In or Register to comment.